A Computability Challenge: Asymptotic Bounds for Error-Correcting Codes

  • Yuri I. Manin
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7160)


Consider the set of all error-correcting block codes over a fixed alphabet with q letters. It determines a recursively enumerable set of points in the unit square with coordinates (R,δ):= (relative transmission rate, relative minimal distance). Limit points of this set form a closed subset, defined by R ≤ α q (δ), where α q (δ) is a continuous decreasing function called asymptotic bound. Its existence was proved by the author in 1981, but all attempts to find an explicit formula for it so far failed.

In this note I consider the question whether this function is computable in the sense of constructive mathematics, and discuss some arguments suggesting that the answer might be negative.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. BaFo.
    Barg, A., Forney, G.D.: Random codes: minimum distances and error exponents. IEEE Transactions on Information Theory 48(9), 2568–2573 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Brat.
    Brattka, V.: Plottable real functions and the computable graph theorem. SIAM J. Comput. 38(1), 303–328 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. BratMiNi.
    Brattka, V., Miller, J.S., Nies, A.: Randomness and differentiability. arXiv:1104.4456Google Scholar
  4. BratPre.
    Brattka, V., Preser, G.: Computability on subsets of metric spaces. Theoretical Computer Science 305, 43–76 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. BratWe.
    Brattka, V., Weihrauch, K.: Computability on subsets of Euclidean space I: closed and compact subsets. Theoretical Computer Science 219, 65–93 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  6. BravC.
    Braverman, M., Cook, S.: Computing over the reals: foundations for scientific computing. Notices AMS 53(3), 318–329 (2006)MathSciNetzbMATHGoogle Scholar
  7. BravYa.
    Braverman, M., Yampolsky, M.: Computability of Julia sets. Moscow Math. Journ. 8(2), 185–231 (2008)MathSciNetzbMATHGoogle Scholar
  8. CaHeKhWa.
    Calude, C.S., Hertling, P., Khoussainov, B., Wang, Y.: Recursively enumerable reals and Chaitin Ω numbers. Theor. Comp. Sci. 255, 125–149 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  9. La.
    Lacombe, D.: Extension de la notion de fonction récursive aux fonctions d’une ou plusieurs variables réelles., I–III. C. R. Ac. Sci. Paris 240, 2478–2480, 241, 13–14, 151–153 (1955)Google Scholar
  10. Man1.
    Manin, Y.I.: What is the maximum number of points on a curve over \(\textbf{F}_2\)? J. Fac. Sci. Tokyo, IA 28, 715–720 (1981)zbMATHGoogle Scholar
  11. Man2.
    Manin, Y.I.: Renormalization and computation I: motivation and background. Preprint math. QA/0904.4921Google Scholar
  12. Man3.
    Manin, Y.I.: Renormalization and Computation II: Time Cut-off and the Halting Problem. Preprint math. QA/0908.3430Google Scholar
  13. ManMar.
    Manin, Y.I., Marcolli, M.: Error-correcting codes and phase transitions. arXiv:0910.5135Google Scholar
  14. ManVla.
    Manin, Y.I., Vladut, S.G.: Linear codes and modular curves. J. Soviet Math. 30, 2611–2643 (1985)CrossRefzbMATHGoogle Scholar
  15. TsfaVla.
    Tsfasman, M.A., Vladut, S.G.: Algebraic-geometric Codes. Kluwer (1991)Google Scholar
  16. VlaNoTsfa.
    Vladut, S.G., Nogin, D.Y., Tsfasman, M.A.: Algebraic Geometric Codes: Basic Notions. Mathematical Surveys and Monographs, vol. 139. American Mathematical Society, Providence (2007)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Yuri I. Manin
    • 1
  1. 1.Max–Planck–Institut für MathematikBonnGermany

Personalised recommendations